Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Tucson, AZ

August 7, 2023Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2023, 1:27 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 1:27 PM MST (20:27 UTC)
Expired
Aug 7, 2023, 4:16 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 131 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

428 
WGUS55 KTWC 072027
FFWTWC
AZC003-072330-
/O.NEW.KTWC.FF.W.0007.230807T2027Z-230807T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
127 PM MST Mon Aug 7 2023

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Cochise County in southeastern Arizona...

* Until 430 PM MST.

* At 127 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in northeast Cochise County. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  San Simon.

This includes the following streams and drainages...
  San Simon River and Happy Camp Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3222 10941 3229 10949 3238 10934 3234 10917
      3224 10909 3218 10917 3216 10933

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

WJM
2 follow-up statements
089 
WGUS75 KTWC 072110
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
210 PM MST Mon Aug 7 2023

AZC003-072330-
/O.CON.KTWC.FF.W.0007.000000T0000Z-230807T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
210 PM MST Mon Aug 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS 
AFTERNOON FOR NORTHEASTERN COCHISE COUNTY...

At 210 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain east of Willcox near and south of I-10. Between 1.5 and 2 
inches of rain have fallen. Additional rainfall amounts of 1 to 1.5 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  San Simon.

This includes the following streams and drainages...
  San Simon River and Happy Camp Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3222 10941 3229 10949 3238 10934 3234 10917
      3224 10909 3218 10917 3216 10933

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

WJM
514 
WGUS75 KTWC 072316
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
416 PM MST Mon Aug 7 2023

AZC003-072326-
/O.CAN.KTWC.FF.W.0007.000000T0000Z-230807T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
416 PM MST Mon Aug 7 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN COCHISE 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures as heavy 
flow continues in some washes.

LAT...LON 3222 10941 3229 10949 3238 10934 3234 10917
      3224 10909 3218 10917 3216 10933

$$

WJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:21 AM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 7, 9:21 AM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
921 AM MST Mon Aug 7 2023

.SYNOPSIS...Somewhat more typical monsoon weather is expected this
week with temperatures running closer to normal with scattered
afternoon and evening thunderstorms across much of southeast
Arizona.

&&

.DISCUSSION...The 12z 500 mb chart placed the center of a strong
high over the Texas Big Bend with southwest flow aloft over the
area. Mid-level temperatures have also cooled in the past 24
hours, to -4 to -5 C versus -2C. PW values are significantly
higher versus 24 hours ago also with values mostly ranging from 1"
to 1.6" with localized areas up to 1.8". 16z infrared satellite
imagery showed partly to mostly cloudy conditions across eastern
half of the forecast areas with radar showing a few light showers
or virga.

Today will be a bit more active with localized severe storms and
heavy rainers this afternoon and evening, mostly east of a
Safford to Tucson to Nogales line with a focus on Cochise county.
Latest HRRR hinting at outflows pushing north from evening
Sororan storms keeping chance of elevated storms into the
overnight hours.

Oh, and this is nice to say. Highs today will be COOLER versus
Sunday by 3 to 7 degrees depending on location, but still running
several degrees above normal.

&&

.AVIATION...Valid through 08/12Z.
Afternoon -SHRA/-TSRA are possible for the whole forecast area. Sfc
winds around -SHRA/TSRA are possible at producing FEW-SCT Clouds vAOA
10-15k and SCT-BKN AOA 20k AGL for areas south and east of Tucson
thru 07/13Z and again from 08/0Z thru the end of the period.
Otherwise SKC conditions. Sfc winds NW-WLY 10-15 kts gusting up to
25kts from 07/21Z thru 08/03Z, otherwise follow diurnal trends and
generally remain under 10 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Daily rounds of showers and thunderstorms each
afternoon through the weekend. Any storms that do form are capable
of producing erratic and gusty outflows. Daytime temperatures remain
a few degrees above normal before increasing next weekend. Minimum
RH in the lower elevations range from 20-35% and 40-50% in the higher
elevations today and decreasing to 10-20% and 20-30% by the weekend.

&&

.CLIMATE...The consecutive day streak of highs 100 degrees or
hotter in Tucson stands at 52 days. The probabilities each day
this week of NOT hitting 100 degrees is less than 10%.

&&

.PREV DISCUSSION...The upper level high that has dominated our
weather with very hot temperatures continues to weaken a bit and
drift east. The southerly flow that developed over the area
continues to advect moisture into Arizona with PWs on the rise.
The result of these changes will be cooler, closer to normal,
temperatures and scattered afternoon and evening showers and
thunderstorms through the work week. As is typical in this
scenario, the convective potential each day will partly depend on
the previous day/evenings convection.

Next weekend an upper low is forecast to develop just off the
California coast and will play a roll in the amount of storm
coverage we will have. If the flow overhead becoming more
southwesterly then there will be gradual drying and a decrease in
storm coverage.

Then the early part of the following week we could see a more
pronounced warming and drying trend once again. Plenty of time to
see how that may or may not unfold.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 7, 1:08 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
108 PM MST Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     Hail             6 ESE Sierra Vista      31.54N 110.23W
08/07/2023  E1.00 inch       Cochise            AZ   Public

            Quarter sized hail.

&&

GRG
Local storm report, Aug 7, 1:09 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
109 PM MST Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     Hail             6 SE Sierra Vista       31.50N 110.26W
08/07/2023  E1.00 inch       Cochise            AZ   Trained Spotter

            Quarter sized hail and 1in of rain in 45
            minutes.

&&

GRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:12 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 6, 5:23 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 6, 5:40 PM MSTFlash Flood WarningTWCCochise, Santa Cruz3 hr
Aug 6, 5:54 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Santa Cruz35 min
Aug 6, 6:40 PM MSTSevere Thunderstorm WarningTWCSanta Cruz65 min
Aug 6, 7:01 PM MSTSpecial Weather StatementTWC44 min
Aug 6, 7:14 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 6, 7:26 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 7, 12:52 PM MSTDust Storm AdvisoryTWCCochise3 hr
Aug 7, 12:55 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Aug 7, 1:01 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Aug 7, 1:02 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Aug 7, 1:21 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 7, 1:25 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Aug 7, 1:30 PM MSTAreal Flood AdvisoryTWCCochise109 min
Aug 7, 1:33 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise39 min
Aug 7, 1:56 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 7, 2:06 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Aug 7, 2:32 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Aug 7, 3:09 PM MSTSevere Thunderstorm WarningTWCGraham51 min
Aug 7, 3:57 PM MSTSevere Thunderstorm WarningTWCGraham48 min
Aug 7, 3:59 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 7, 4:25 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr
Aug 7, 4:29 PM MSTSevere Thunderstorm WarningTWCPima28 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.